Risk of miscarriage in pregnant users of NSAIDsBMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7298.1365 (Published 02 June 2001) Cite this as: BMJ 2001;322:1365
More information is needed to be able to interpret study's results
- L Y Chan, medical officer (firstname.lastname@example.org),
- P M Yuen, consultant
- Department of Obstetrics and Gynaecology, Prince of Wales Hospital, Chinese University of Hong Kong, Shatin, Hong Kong
- National Institute of Occupational Health, PO Box 8149 Dep, N-0033 Oslo, Norway
- Department of Medicine, Odder Hospital, DK-830 Odder, Denmark
- Department of Clinical Epidemiology and Medicine V, Aalborg and Aarhus University Hospitals, DK-8000 Aarhus C, Denmark
- Department of Obstetrics and Gynaecology M, Aalborg Hospital, DK-9000 Aalborg, Denmark
- Danish Epidemiology Science Centre, Institute of Epidemiology and Social Medicine, DK-8000 Aarhus C
EDITOR—Nielsen et al found that the use of non-steroidal anti-inflammatory drugs in early pregnancy was associated with an increased risk of miscarriage but not with congenital abnormality, low birth weight, or preterm delivery.1 Unfortunately, the study has several deficiencies that make interpretation of the results difficult.
Firstly, the study was based on the Danish birth registry and the prescription database; the clinical information available was limited, and a random sample confirmed the prescription in only 71% of the pregnancies. Although the authors state that the data had high validity, Kristensen et al reported that the birth registry under-reported the incidence of preterm delivery by over 50%.2
Secondly, in assessing the risk of miscarriage the authors stratified the study group according to the time between the prescription of non-steroidal anti-inflammatory drugs and the date of discharge from hospital after miscarriage. How the control group was stratified is not clear. Without this information, any conclusion about the association between exposure to non-steroidal anti-inflammatory drugs and miscarriage cannot be substantiated.
Thirdly, to establish the association between exposure to non-steroidal anti-inflammatory drugs …